Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Groups of volume-preserving diffeomorphisms of noncompact manifolds and mass flow toward ends


Author: Tatsuhiko Yagasaki
Journal: Trans. Amer. Math. Soc. 362 (2010), 5745-5770
MSC (2010): Primary 57S05, 58D05
DOI: https://doi.org/10.1090/S0002-9947-2010-05101-3
Published electronically: June 17, 2010
MathSciNet review: 2661495
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ M$ is a noncompact connected oriented $ C^\infty$ $ n$-manifold and $ \omega$ is a positive volume form on $ M$. Let $ {\mathcal D}^+(M)$ denote the group of orientation-preserving diffeomorphisms of $ M$ endowed with the compact-open $ C^\infty$ topology and let $ {\mathcal D}(M; \omega)$ denote the subgroup of $ \omega$-preserving diffeomorphisms of $ M$. In this paper we propose a unified approach for realization of mass transfer toward ends by diffeomorphisms of $ M$. This argument, together with Moser's theorem, enables us to deduce two selection theorems for the groups $ {\mathcal D}^+(M)$ and $ {\mathcal D}(M; \omega)$. The first one is the extension of Moser's theorem to noncompact manifolds, that is, the existence of sections for the orbit maps under the action of $ {\mathcal D}^+(M)$ on the space of volume forms. This implies that $ {\mathcal D}(M; \omega)$ is a strong deformation retract of the group $ {\mathcal D}^+(M; E^\omega_M)$ consisting of $ h \in {\mathcal D}^+(M)$, which preserves the set $ E^\omega_M$ of $ \omega$-finite ends of $ M$.

The second one is related to the mass flow toward ends under volume-preserving diffeomorphisms of $ M$. Let $ {\mathcal D}_{E_M}(M; \omega)$ denote the subgroup consisting of all $ h \in {\mathcal D}(M; \omega)$ which fix the ends $ E_M$ of $ M$. S. R. Alpern and V. S. Prasad introduced the topological vector space $ {\mathcal S}(M; \omega)$ of end charges of $ M$ and the end charge homomorphism $ c^\omega : {\mathcal D}_{E_M}(M; \omega) \to {\mathcal S}(M; \omega)$, which measures the mass flow toward ends induced by each $ h \in {\mathcal D}_{E_M}(M; \omega)$. We show that the homomorphism $ c^\omega$ has a continuous section. This induces the factorization $ {\mathcal D}_{E_M}(M; \omega) \cong {\rm ker} c^\omega \times {\mathcal S}(M; \omega)$, and it implies that $ {\rm ker} c^\omega$ is a strong deformation retract of $ {\mathcal D}_{E_M}(M; \omega)$.


References [Enhancements On Off] (What's this?)

  • 1. S. R. Alpern and V. S. Prasad, Typical Dynamics of Volume-Preserving Homeomorphisms, Cambridge Tracts in Mathematics, Cambridge University Press, 2001.
  • 2. A. Banyaga, Formes-volume sur les variétés à bord, Enseignement Math. (2) 20 (1974) 127 - 131. MR 0358649 (50:11108)
  • 3. A. Banyaga, The Structure of Classical Diffeomorphism Groups, Mathematics and Its Applications 400, Kluwer Academic Publishers Group, Dordrecht, 1997. MR 1445290 (98h:22024)
  • 4. R. Berlanga, Groups of measure-preserving homeomorphisms as deformation retracts, J. London Math. Soc. (2) 68 (2003) 241 - 254. MR 1980255 (2004d:57040)
  • 5. R. Berlanga and D. B. A. Epstein, Measures on sigma-compact manifolds and their equivalence under homeomorphism, J. London Math. Soc. (2) 27 (1983) 63 - 74. MR 686504 (84m:28023)
  • 6. R. Bott and L. W. Tu, Differential Forms in Algebraic Topology, Graduate Texts in Mathematics 82, Springer-Verlag, New York-Berlin, 1982. MR 658304 (83i:57016)
  • 7. A. Fathi, Structures of the group of homeomorphisms preserving a good measure on a compact manifold, Ann. Scient. Ec. Norm. Sup. (4) 13 (1980) 45 - 93. MR 584082 (81k:58042)
  • 8. R. E. Greene and K. Shiohama, Diffeomorphisms and volume-preserving embeddings of noncompact manifolds, Trans. Amer. Math. Soc. 255 (1979) 403 - 414. MR 542888 (80k:58031)
  • 9. J. Moser, On the volume elements on a manifold, Trans. Amer. Math. Soc. 120 (1965) 286 - 294. MR 0182927 (32:409)
  • 10. D. McDuff, On groups of volume-preserving diffeomorphisms and foliations with transverse volume form, Proc. London Math. Soc. (3) 43 (1981) 295 - 320. MR 628279 (83g:58007)
  • 11. J. Oxtoby and S. Ulam, Measure preserving homeomorphisms and metrical transitivity, Ann. of Math. 42 (1941) 874 - 920. MR 0005803 (3:211b)
  • 12. T. Yagasaki, Measure-preserving homeomorphisms of noncompact manifolds and mass flow toward ends, Fund. Math. 197 (2007) 271 - 287. MR 2365892 (2009f:57056)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57S05, 58D05

Retrieve articles in all journals with MSC (2010): 57S05, 58D05


Additional Information

Tatsuhiko Yagasaki
Affiliation: Division of Mathematics, Graduate School of Science and Technology, Kyoto Institute of Technology, Kyoto, 606-8585, Japan
Email: yagasaki@kit.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-2010-05101-3
Keywords: Group of volume-preserving diffeomorphisms, mass flow, end charge homomorphism, $\sigma$-compact manifold
Received by editor(s): June 9, 2008
Published electronically: June 17, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society